Does anyone suffer coldsores?

I've been on methotrexate for about 10weeks now and it's really helping but I've had what I think are coldsores on and off for about 3 weeks now. They're little white painful pimples which pop and crust...TMI sorry! first in my nostril and now I've got one above my lip. I'm not sure whether to see the Dr or just keep up with the zovirax. Has anyone else had this problem?

Paula

11 Replies

oldestnewest
  • I'd like to also add that I'm shedding a terrible amount of hair and this is also worrying me. It's just getting thinner and thinner. I don't know if it's all linked but should I discuss this with a GP or rheumy nurse?

  • Hi Paula,

    I occasionally get cold sores and it sounds very like your description - nasty painful little things, especially the nostril ones. Does the area tingle before blistering? If so then that is the time to put on the zovirax. On the other hand it may be another type of ulcer caused by the mtx lowering your immune system.

    My hair also started to thin which was a bit of a blow as I don't have very thick hair anyway and I mentioned it to my consultant who reduced my dosage but only very reluctantly.

    I suspect that this may be early reaction to the drug and that things may settle down but I would definitely discuss it with your rheumy nurse, if she feels it is not related speak to GP.

    .

  • Hi Paula,

    I've been on methotrexate for 8 weeks now and had my first ever cold sores about 3 weeks ago. I think this is my first immune-suppressed infection.A friend who's a regular sufferer recommends boots cold sore remedy as much better than zovirax.

  • Thanks for replying Creaky and Lin :-) It does sound like it may be down to the mtx so I'll give the rheumy nurse a call and see what she says. It has been a very stressful week so that's probably played a part and made me a bit run down. It's hard when you know you shouldn't overdo things but family keep calling on you to help out. I'll check out the boots remedy Lin, thanks.

    Paula x

  • hi paula i not on methotrxate but i get coldsores and i can time them now once i get them the next day i have a flare day!!!,hope you feel better soon xx

  • Hi Paula, I've suffered with them for years and I'm not on mtx nor have ever been. I find the boots own one works better too. The ones in your nose may need Bactroban (or spelt similar) but this is only available on prescription from your GP. The hair loss. Mine is coming out by the handful each day and is noticeably thinner. I was told this can be due to low iron but I have no idea exactly what causes it. Angie xx

  • it takes a bit of time for MT to build up in your body, so it may not be responsible for the cold sores. It could just be bad luck!

    As for the hair, there's loads of debate about this and as ever it affects people differently. But quite often even if you do have some reaction re hair to start with it seems that it will settle down after a while. I shed for a couple of months, and was beginning to worry, but then it stopped. To the extent that recently I thought my hair was looking better than it had done for years!

    Polly

  • I used to get colesores alot as a teenager then I grew up started eating right and they stopped untill I started taking the MTX. I usumed it had somethign to do with a lowered imune system coupled with stress and generaly feeling sh***y. It balanced out for me as I started to get more energy back, I hope it balances out for you too. Also you can get cheaper anti virals than zovirax taht work just as well, i always watched out for the tingles.

  • Thanks for your replies, I just wanted to give an update...I spoke to my rheumy nurse about things and she told me regd hair loss to increase my folic acid to 3 days a week and see if that helps. She said if needed we can go up to 6 days a week and that hairloss can sometimes happen but is temporary. Regd the cold sores, I should ask my GP for a zovirax type medicine in tablet form which is better than using cream. The nurse thinks the cold sores are more likely caused by my being run down than by my mtx. I hope this helps others who may be suffering the same problem.

    Paula x

  • Yep I get cold sores all the time too.my gp has given me oxyteracyclasine which is a low dose antibiotic and it's been amazing.because our immunity is lowered by mxt it can cause cold sores to trigger an infection which leaves them for months one after the other.ive tried every cream and tablet on the shelf and the best I use is a lipsalve called carmex.it gets rid of them completely if you catch the little buggers early enough!!give it a go

    Callendargirl

  • Thanks Callendargirl, so many potions to try lol. I may just wear my husbands crash helmet!

You may also like...